Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 86, NWS Midland/Odessa, TX

September 4, 2006Howard County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 4, 2006, 11:22 AM CDT for Howard County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2006, 11:22 AM CDT (16:22 UTC)
Expired
Sep 4, 2006, 2:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 74 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 4.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 041626
FFWMAF
TXC227-041915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1122 AM CDT MON SEP 4 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWARD COUNTY IN WEST TEXAS...

* UNTIL 215 PM CDT

* AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
  MODERATE TO HEAVY RAINFALL MOVING NORTHEAST ACROSS HOWARD COUNTY AT 
  20 MPH.  LOCAL REPORTS INDICATE THAT AN INCH OR MORE HAS FALLEN
  NEAR BIG SPRING SINCE 6 AM WITH ADDITIONAL RAINFALL EXPECTED OVER 
  THE NEXT FEW HOURS.  THEREFORE FLASH FLOODING CAN BE EXPECTED.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  SAND SPRINGS...
  COAHOMA...
  VINCENT...

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3224 10168 3211 10164 3212 10122 3251 10124
      3249 10165

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 9:50 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 4, 9:50 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
950 AM CDT MON SEP 4 2006

.UPDATE...
WENT AHEAD AND INCREASED POPS AND QPF ACROSS THE NORTHERN AND CENTRAL
PERMIAN BASIN AND SOUTHEAST NEW MEXICO TODAY PER SATELLITE AND RADAR
TRENDS AND INCOMING DATA. RAINFALL CONTINUES TO INCREASE IN INTENSITY
ACROSS THE AFOREMENTIONED AREAS WITH PRECIPITABLE WATER ABOVE 1.75
NEAR THE 700 MILLIBAR FRONT. MENTIONED RAIN HEAVY AT TIMES IN ZONES
IN THESE AREAS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 2 PM MDT MONDAY FOR THE FOLLOWING
     ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 3 PM CDT MONDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS...LOVING...REEVES COUNTY AND
     UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...
     WARD...AND WINKLER.

&&

12
Hazardous weather outlook, Sep 4, 5:46 AM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 AM CDT MON SEP 4 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
546 AM CDT MON SEP 4 2006 /446 AM MDT MON SEP 4 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
MODERATE TO SOMETIMES HEAVY RAINFALL IS AGAIN EXPECTED ON MONDAY
ACROSS MUCH OF THE FORECAST AREA. FLOODING CONCERNS WILL CONTINUE
TO BE ELEVATED...ESPECIALLY ACROSS PORTIONS OF SOUTHEAST NEW
MEXICO...THE GUADALUPE MOUNTAINS...AND THE UPPER TRANS PECOS WHERE
COPIOUS AMOUNTS OF RAINFALL HAVE FALLEN IN THE PAST FEW DAYS. LOW
LYING AREAS WILL LIKELY CONTINUE TO FILL RAPIDLY LEADING TO
DRIVING HAZARDS.

IN ADDITION...THE MOIST CONDITIONS...COOLER TEMPERATURES...AND
LIGHT WINDS WILL COMBINE TO MAKE FOGGY CONDITIONS POSSIBLE
TONIGHT. TRAVELERS WILL NEED TO EXERCISE EXTREME CAUTION WHILE
DRIVING IN LOWERED VISIBILITIES...AS WELL AS ON WET STREETS. ALLOW
EXTRA TIME TO GET TO DESTINATIONS...AND PREPARE TO STOP SUDDENLY
IF NECESSARY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WHILE WIDESPREAD RAINFALL IS NOT EXPECTED...FLOODING WILL CONTINUE
TO BE A CONCERN...ESPECIALLY ACROSS THE DAVIS MOUNTAINS...MARFA
PLATEAU...AND THE PRESIDIO VALLEY WHERE RAINFALL OVER PREVIOUS
DAYS HAS LED TO SOMEWHAT SATURATED CONDITIONS. LOW LYING AREAS
WILL LIKELY BECOME INUNDATE QUICKLY IF MODERATE TO HEAVY SHOWERS
OCCUR. RAPID RUNOFF WILL ALSO BE PROBLEMATIC THROUGH THE
MOUNTAINS. CAUTION SHOULD BE EXERCISED WHEN DRIVING THROUGH THESE
AREAS FOR THE NEXT DAY OR TWO.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.